Heavy Rain, Las Animas
- When
- August 29, 12:01 AM MST to 2:01 AM MST
- Where
- Las Animas County, 14.88 mi ESE of Tyrone
- Reported by
- Other Federal Agency
- Coordinates
- 37.350, -103.960
Heavy rainfall of 2.21 inches. Van Bremer Arroyo.
Active day across southern Colorado, with multiple periods of thunderstorms occurring on this day. Early morning thunderstorms produced heavy rainfall, while development later that day produced additional heavy rainfall and isolated severe reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Active day across southern Colorado, with multiple periods of thunderstorms occurring on this day. Early morning thunderstorms produced heavy rainfall, while development later that day produced additional heavy rainfall and isolated severe reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 10:32 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1132 PM MDT Fri Aug 28 2020 .SHORT TERM...(This evening through Saturday) Issued at 238 PM MDT Fri Aug 28 2020 Currently... scattered showers and a few thunderstorms were noted over the high country at 2 pm this afternoon. Over the plains it was dry, with quite a bit of higher clouds along the I-25 corridor and mostly sunny out east. Temps around the region were in the mid 90s over the far eastern plains with generally 80s along the I-25 corridor. Over the mtns/valleys it was quite a bit cooler due to the clouds and showers, and readings were in the 70s San Luis Valley, to 50s and 60s mtns. This afternoon through tonight... Main concern is flash flooding potential for the burn scars, especially the Spring scar. Guidance continues to indicate the potential for heavier rain over the scars, especially over the Spring scar. Otherwise, SPC meso page is starting to show deep shear values increase as sfc winds shift to a easterly component, however CAPE values were meager along the I-25 corridor and mtns, with around 500 jules over the far eastern plains. I anticipate storms will continue to move northeast and gradually increase in intensity as the afternoon progresses per hi res NAM and HRRR guidance. Best overall chance for the heaviest rain still appears to be down along the Raton Mesa (including the Spring Burn scar area) and eastward to the KS/OK border areas. Areas N of highway 50 east of Fowler may not see all that much precip, except for eastern Kiowa county. Precip is going to be slow to move out of the plains this evening and will likely last into the early morning hours, especially over the far southeast Plains (greater Baca county area). Although some locally heavy rain will be possible, overall flood threat is low due to the antecedent dry conditons over the southeast plains. Tomorrow... Fcst area will continue to be under the threat of locally heavy rain and a couple of severe storms per national guidance products. Although shear will be stronger tomorrow, best low level forcing will over the far eastern plains by mid afternoon. so it will be this region which will likely see the best chance of severe storms. Overall precip chances tomorrow look quite good as guidance shows an cluster of storms moving across the region, with areas generally south of highway 50 having the best chances. Since areas south of highway 50 are likely going to see the heaviest rain today, potentially more heavier rain tomorrow may lead to local flooding issues. Given the better shear and CAPE projections for tomorrow over the far eastern plains, I believe we could see some larger hail and stronger winds then todays svr threat. .LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT Fri Aug 28 2020 Finally, some model agreement for next week! The GFS has trended with the ECMWF for early next week, so forecast confidence is now increasing. It appears we will continue to have rain chances through Tuesday before drying out later next week. Saturday night into Sunday...an upper disturbance embedded in the flow will be moving across Colorado Saturday evening, with thunderstorms ongoing across the region. A few could be strong to severe in the evening with hail to near an inch in diameter and wind gusts to near 60 mph possible over the Plains. Locally heavy rainfall will be possible along with flash flooding on area burn scars and urban areas through the evening. Expect thunderstorms to shift eastward across the Plains in Sunday morning, clearing to the east late. On Sunday, an upper trough is forecast to pass to the north. Energy embedded in the flow aloft will lead to another round of afternoon and evening thunderstorms across the region. Limited instability should lead to less coverage and less rain efficiency. Storms will initiate over the Mountains, and spread east into the Palmer Divide and Raton Mesa region during the evening, before dissipating overnight. While less rain efficiency is expected, if a storm moves over a burn scar, especially if it receives heavy rainfall Friday and/or Saturday, flash flooding may be possible. A strong cold front will drop south across the Plains Sunday night into Monday morning. Monday and Tuesday...both the ECMWF and GFS have converged on a solution during this time frame. Both drop a strong upper trough south out of the Northern Rockies during this period. As the upper storm moves across the area, continued periods of showers and thunderstorms will be possible across the region. It would not be too surprising if by Tuesday, a few of the Central Mountain peaks above 13 kft have a light dusting of snow. As for the lower elevations, storms will form over the Mountains, and spread east across the Plains on Monday. As the upper system moves across Colorado, more widespread light rainfall is possible through Tuesday. One thing is for certain, it will be much cooler both days. After highs back around the lower 90s on Sunday, highs will fall about 20 degrees into the 70s and 80s for Monday and Tuesday. Wednesday through Friday...the upper trough is forecast to shift east into the Missouri, high pressure is forecast to build over the western states. This will put Colorado in dry northwesterly flow for the end of the week. The ECMWF builds the upper high east into Colorado, which would lead to warmer temperatures than are in the forecast. The GFS is less amplified with the upper high and keeps the warmest air to the west. It does appear that we will be dry during this period. Highs will most likely reach into the 80s with the GFS, while the ECMWF has us back into the 90s. Mozley && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1124 PM MDT Fri Aug 28 2020 As convection moves out of the area overnight, low stratus is forecast to set in at KALS, KCOS and KPUB by 9Z. While the low clouds are consistent between the models, the exact timing and extent is somewhat inconsistent, so confidence on the potency of these clouds is only moderate at this time. Any low clouds should clear by about 16Z. Showers and thunderstorms will be possible near all three TAF sites tomorrow afternoon into early tomorrow evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 PM MDT Fri Aug 28 2020 COZ058>089-093>099-300545- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 PM MDT Fri Aug 28 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Lingering showers will persist for a few hours over the east plains tonight and will end by about 3 AM. Some residual lightning could be possible near the KS border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected Saturday across the region, with the potential for a few storms to become strong to severe east of I-25. Lightning, quarter-size hail, wind gusts up to 60 mph, and locally heavy rain will all be possible with the stronger storms. Flash flooding is also possible over the recent burn scars should a storm develop over one. Isolated to scattered afternoon showers and thunderstorms are possible from Sunday through Tuesday across the region, with the mountains having the best coverage of storms. A strong storm with hail and strong winds cannot be completely ruled out on Sunday near the Kansas border. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. GARBEROGLIO/GARBEROGLIO
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Fri Aug 28 2020
COZ094-099-290200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
710 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS
COUNTIES UNTIL 800 PM MDT...
At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kim to 17 miles southwest of Pritchett to
near Campo. Movement was north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 10347 3763 10338 3751 10216 3699 10237
3700 10308
TIME...MOT...LOC 0109Z 191DEG 27KT 3727 10328 3716 10303 3712 10249
RodriguezSpecial Weather Statement
National Weather Service Pueblo CO
803 PM MDT Fri Aug 28 2020
COZ094-097>099-290245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
803 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTHERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 845
PM MDT...
At 803 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Higbee to 15 miles northwest of Pritchett
to near Vilas. Movement was northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Springfield, Pritchett, Vilas, Two Buttes, Two Buttes Reservoir and
John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3813 10307 3784 10250 3758 10208 3721 10260
3747 10307 3775 10340
TIME...MOT...LOC 0203Z 233DEG 24KT 3782 10338 3758 10297 3735 10251
RodriguezSpecial Weather Statement
National Weather Service Pueblo CO
845 PM MDT Fri Aug 28 2020
COZ094-097>099-290330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
845 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...NORTHERN BACA...
NORTHEASTERN LAS ANIMAS AND BENT COUNTIES UNTIL 930 PM MDT...
At 845 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of John Martin Reservoir to 12
miles north of Two Buttes Reservoir to near Two Buttes. Movement was
north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lamar, Granada, Wiley, Two Buttes, McClave, Two Buttes Reservoir,
Hasty, John Martin Reservoir, Fort Lyon and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3825 10317 3819 10252 3796 10207 3739 10229
3752 10272 3759 10324
TIME...MOT...LOC 0245Z 190DEG 26KT 3788 10310 3782 10262 3760 10232
RodriguezSpecial Weather Statement
National Weather Service Pueblo CO
925 PM MDT Fri Aug 28 2020
COZ095>098-290415-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
925 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...EASTERN KIOWA AND
NORTHEASTERN BENT COUNTIES UNTIL 1015 PM MDT...
At 925 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wiley to near Granada to 10 miles south of
Holly. Movement was north at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lamar, Holly, Granada, Wiley, Sheridan Lake, Hartman, Neeoshe
Reservoir, Chivington, Brandon, Towner, Bristol, Neegronda Reservoir,
Queens Reservoir and Sweetwater Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3773 10208 3786 10250 3796 10289 3857 10269
3852 10215 3848 10204 3780 10204
TIME...MOT...LOC 0325Z 200DEG 37KT 3810 10275 3807 10240 3790 10216
RodriguezThe Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
8 heavy rain, 1 hail, 1 debris flow. Local standard time, as filed.
Heavy rainfall of 2.21 inches. Van Bremer Arroyo.
Heavy rainfall of 1.56 inches. Taylor Arroyo.
Heavy rainfall of 1.98 inches. Red Rock Canyon Creek.
Heavy rainfall of 1.79 inches. Brown Sheep Camp.
Heavy rainfall of 2.53 inches. Bent Canyon Creek.
Heavy rainfall of 1.94 inches. Upper Red Rock Canyon.
Heavy rainfall of 2.52 inches.
Heavy rainfall of 1.9 inches.
Interstate 25 and mile marker 77. One inch hail reported.
Colorado State Patrol has closed Highway 96, from Highway 165 to Highway 67 due to rock and mudslides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919536, 919537, 919538, 919539, 919540, 919541, 919542, 919543, 919535, 919545.